Open Access
April 2002 A class of robust and fully efficient regression estimators
Daniel Gervini, Victor J. Yohai
Ann. Statist. 30(2): 583-616 (April 2002). DOI: 10.1214/aos/1021379866


This paper introduces a new class of robust estimators for the linear regression model. They are weighted least squares estimators, with weights adaptively computed using the empirical distribution of the residuals of an initial robust estimator. It is shown that under certain general conditions the asymptotic breakdown points of the proposed estimators are not less than that of the initial estimator, and the finite sample breakdown point can be at most $1/n$ less. For the special case of the least median of squares as initial estimator, hard rejection weights and normal errors and carriers, the maximum bias function of the proposed estimators for point-mass contaminations is numerically computed, with the result that there is almost no worsening of bias. Moreover–and this is the original contribution of this paper–if the errors are normally distributed and under fairly general conditions on the design the proposed estimators have full asymptotic efficiency. A Monte Carlo study shows that they have better behavior than the initial estimators for finite sample sizes.


Download Citation

Daniel Gervini. Victor J. Yohai. "A class of robust and fully efficient regression estimators." Ann. Statist. 30 (2) 583 - 616, April 2002.


Published: April 2002
First available in Project Euclid: 14 May 2002

zbMATH: 1012.62073
MathSciNet: MR1902900
Digital Object Identifier: 10.1214/aos/1021379866

Primary: 62J05
Secondary: 62F35

Keywords: adaptive estimation , efficient estimation , maximum breakdown point , weighted least squares

Rights: Copyright © 2002 Institute of Mathematical Statistics

Vol.30 • No. 2 • April 2002
Back to Top